* This is the Professional Version. *
Neuroleptic Malignant Syndrome
Neuroleptic malignant syndrome is characterized by altered mental status, muscle rigidity, hyperthermia, and autonomic hyperactivity that occur when certain neuroleptic drugs are used. Clinically, neuroleptic malignant syndrome resembles malignant hyperthermia. Diagnosis is clinical. Treatment is aggressive supportive care.
Among patients taking neuroleptic drugs, about 0.02 to 3% develop neuroleptic malignant syndrome. Patients of all ages can be affected.
Many antipsychotics and antiemetics can be causative ( Drugs That Can Cause Neuroleptic Malignant Syndrome). The factor common to all drug causes is a decrease in dopaminergic transmission; however, the reaction is not allergic but rather idiosyncratic. Etiology and mechanism are unknown. Risk factors appear to include high drug doses, rapid dose increases, parenteral administration, and switching from one potentially causative drug to another.
Neuroleptic malignant syndrome can also occur in patients withdrawing from levodopa or dopamine agonists.
Drugs That Can Cause Neuroleptic Malignant Syndrome
Symptoms begin most often during the first 2 wk of treatment but may occur earlier or after many years.
The 4 characteristic symptoms usually develop over a few days and often in the following order:
Altered mental status: Usually the earliest manifestation is a change in mental status, often an agitated delirium, and may progress to lethargy or unresponsiveness (reflecting encephalopathy).
Motor abnormalities: Patients may have generalized, severe muscle rigidity (sometimes with simultaneous tremor, leading to cogwheel rigidity), or, less often, dystonias, chorea, or other abnormalities. Reflex responses tend to be decreased.
Hyperthermia: Temperature is usually > 38° C and often > 40° C.
Autonomic hyperactivity: Autonomic activity is increased, tending to cause tachycardia, arrhythmias, tachypnea, and labile hypertension.
The diagnosis should be suspected based on clinical findings. Early manifestations can be missed because mental status changes may be overlooked or dismissed in patients with psychosis.
Other disorders can cause similar findings. For example:
Serotonin syndrome (see Serotonin Syndrome ) tends to cause rigidity, hyperthermia, and autonomic hyperactivity, but it is usually caused by SSRIs or other serotonergic drugs, and patients typically have hyperreflexia. Also, temperature elevations and muscle rigidity are usually less severe than in neuroleptic malignant syndrome, onset may be rapid (eg, < 24 h), and nausea and diarrhea may precede serotonin syndrome.
Malignant hyperthermia (see Malignant Hyperthermia ) and withdrawal of intrathecal baclofen can cause findings similar to those of neuroleptic malignant syndrome, but they are usually easily differentiated by history.
Systemic infections, including sepsis (see Sepsis and Septic Shock ), pneumonia, and CNS infection, can cause altered mental status, hyperthermia, and tachypnea and tachycardia, but generalized motor abnormalities are not expected. Also, in neuroleptic malignant syndrome, unlike most infections, altered mental status and motor abnormalities tend to precede hyperthermia.
There are no confirmatory tests, but patients should have testing for complications, including serum electrolytes, BUN, creatinine, glucose, Ca, Mg, and CK, urine myoglobin, and usually neuroimaging and CSF analysis. EEG may be done to exclude nonconvulsive status epilepticus.
The causative drug is stopped and complications are treated supportively, usually in an ICU. Severe hyperthermia is treated very aggressively, mainly with physical cooling (see Heatstroke : Treatment). Some patients may require tracheal intubation (see Airway Establishment and Control : Tracheal Intubation) and induced coma. Benzodiazepines, given IV in high doses, can be used to control agitation. Adjunctive drug therapy can be used, although efficacy has not been shown in clinical trials. Dantrolene 0.25 to 2 mg/kg IV q 6 to 12 h to a maximum of 10 mg/kg/24 h can be given for hyperthermia. Bromocriptine 2.5 mg q 6 to 8 h or, alternatively, amantadine 100 to 200 mg q 12 h can be given po or via NGT to help restore some dopaminergic activity. This condition may not respond to even rapid and aggressive therapy, and mortality in treated cases is about 10 to 20%.
Neuroleptic malignant syndrome develops infrequently in patients taking neuroleptic or other drugs that decrease dopaminergic transmission.
Suspect the disorder if patients develop altered mental status, muscle rigidity or involuntary movements, hyperthermia, and autonomic hyperactivity.
Serotonin syndrome can often be differentiated from neuroleptic malignant syndrome by use of an SSRI or other serotonergic drug (and often developing within 24 h of administration of its drug trigger) and hyperreflexia.
Stop the causative drug, initiate rapid cooling, and begin aggressive supportive care, usually in an ICU.
* This is the Professional Version. *